Friends, family, and other bystanders can save lives with naloxone. Here are a few things to know about overdose prevention and naloxone availability on campus.
What is naloxone?
Naloxone is an FDA-approved medication that can temporarily reverse opioid overdoses without a prescription. Naloxone is most commonly available as a nasal spray. Depending on the type or severity of overdose a person is experiencing, one or more doses of naloxone may be needed to effectively revive them.
It’s also important to keep in mind that naloxone is safe to use, even if the individual is not actually overdosing. If in doubt, use it.
Who should carry naloxone?
If you or someone you know uses opioid medications, plans to experiment with prescription or illicit drugs, or is at risk of an accidental overdose, they should carry naloxone.
Here are some situations that can increase a person's risk of overdose:
When should you use naloxone?
Students, staff and faculty should be prepared to help a peer or stranger in the case of a potential overdose. This includes knowing the signs of an overdose and how to respond effectively.
It’s important to remember that many substances and counterfeit prescriptions can contain opioids like fentanyl. Individuals who purchase these types of drugs from a dealer, friend or roommate may consume fentanyl or other opioids without even knowing it. These are typically referred to as accidental overdoses and are unrelated to substance use disorders.
How is naloxone administered?
Anyone can use naloxone without medical training. Here are some simple instructions for administering naloxone:
- Review package instructions
- Remove the nasal spray from its packaging
- Insert the tip of the nasal spray into the person’s nose
- Press the release to inject the spray
- Continue to monitor the person’s condition and administer additional doses if they do not respond
Once naloxone is administered it is important to put the person into the recovery position by leaning them on their side. This will prevent the person from choking if they need to throw up. Remember that one dose of naloxone may not be enough to resuscitate a person who is overdosing. It’s also important to always call 911 in case of a potential overdose emergency.
How can you get naloxone?
Naloxone is available for free and anonymously without a prescription to all students, staff and faculty at the Health Promotion front desk on the third floor of Wardenburg Health Center.
Students living in residence halls can also order free naloxone and fentanyl test strips online through our Safer Night Out Buff Box program. All Buff Boxes are delivered to a student’s residence hall for easy and convenient pickup.